Anaphylaxis – The Most Dangerous Allergic Reaction

Anaphylaxis is a severe allergic reaction to an allergen. It can happen very quickly and is potentially fatal. The reaction will involve many different organs in your body.

Ambulance

Anaphylaxis requires immediate medical attention

What does anaphylaxis look like?

The main body systems affected by anaphylaxis are the skin, respiratory, cardiovascular, and digestive systems.

Adults will usually start with skin symptoms.

  • They will notice swelling and redness along with itching.
  • Flushing can occur and eyes could water.
  • Nasal congestion, sneezing and runny nose closely followed by throat tightness, wheezing and shortness of breath are the usual respiratory symptoms that show up quickly.
  • The person could become nauseated and vomit.
  • If the situation is not progressing very quickly they could proceed to bloating, abdominal pain, and diarrhea. These would be more common with a food allergy.

 

When the reaction is progressing quickly the person may feel a sense of impending doom and start having cardiovascular symptoms. These can include dizziness, weakness, and passing out from a significant drop in blood pressure. They could also notice palpitations and chest discomfort. Headache, blurred vision, and even seizures can occur.

Children tend to present respiratory symptoms first, followed by skin symptoms. The reason for this remains unknown.

Symptoms will usually start within 5 to 30 minutes of exposure. If a food allergy is involved it could take up to 2 hours, possibly longer, before symptoms start.

It is important to remember that you can start with a minor skin reaction that then progresses rapidly to a life-threatening respiratory or cardiovascular problem. The faster the reaction is progressing, the more likely it is to be severe and life-threatening.

 

What is happening?

When a person is having an anaphylactic reaction to an allergen, cells in their bodies start to release chemicals, among them histamine, that start a chain of events.

In response to the chemicals that are released, smooth muscles will spasm in the respiratory and digestive tracts. Blood vessels will dilate and become leaky. This combination of events causes airway edema and severe restriction of air movement. The person may also notice abdominal cramping and diarrhea.

Blood pressure can drop significantly, sometimes to the point of fainting and shock. Heart arrhythmias (irregular heartbeat) can occur that decrease the amount of blood that is being pumped around the body. Leaking blood vessels can allow as much as 35% of fluid that would normally be found in the blood stream to be lost out into tissues in only 10 minutes time.

Another thing that happens is that IgE (immunoglobulin E) is activated in many cases, though not all. This activates further pathways in the allergic reaction.

 

Management of anaphylaxis

Anaphylaxis is a medical emergency that you cannot handle at home. You must get the person immediate medical care. If the person usually cares an Epi-Pen it should be used, but this cannot be the end of treatment. Once an epinephrine dose is needed, the person needs to watched carefully by medical personnel for a matter of hours to be sure that the reaction does not worsen again. They may require extra support until the reaction is finished.

Anaphylaxis can be scary. Do not attempt to handle a major allergic reaction at home. It is safer to be in an emergency department. Your doctor can help decide if any allergies you have create a need for you to carry an Epi-Pen. Talk it over with them.

 

Reference: Medscape

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>